Please, No Fibbing About Fibular Neuropathy

I have lower my head and confess that I used to be confused about the peroneal nerve: today’s mesh trouble. Okay, I thought it affected the perineum. You know what they say about making assumptions, right? Makes a gluteus maximus out of “u” and “me.” Okay, here’s the truth: the pudendal nerve serves the perineum and the peroneal nerve served the lower, outer leg and foot but, that’s not completely true any more. In 1998 scientists decided to change the name of the nerve to the fibular nerve and thought that should clear things up, right? Well, no. The scientists didn’t count on all the old doctors who were forgetting the new name and still calling it the peroneal nerve. For today’s blog, I’ll call it the fibular nerve.

Isn’t that what this blog is all about? Taking a close look at confusing and contradictory things that the medical profession says and sorting them out a bit so you can know what to do next?

Fibular nerve injury

Your common fibular nerve is a division of your sciatic nerve which travels near the outside of your biceps muscle to the outer side of your knee and then branches to the side of you lower leg before entering your toes. The nerve gives off branches along its way. The nerve can be injured at any level during surgery, or due to trauma or stretching.

In most cases, fibular nerve neuropathy, or fibular neuropathy, causes weakness in your ankle, trouble when you try to lift up your toes (dorsiflexion) as well as “foot drop.” Fibular nerve problems can create changes in sensation and movement to the outside surface of your foot and ankle as well as your outer three toes. One woman with fibular sensory changes said she felt like there was a blanket over the bottom of her leg all the time.

Fibular neuropathy is often misdiagnosed as sciatica, other nerve problems or systemic diseases. The most common injury causing fibular neuropathy is trauma, stretching, or compression at the top of your fibula (lower leg bone).
Diagnosing fibular nerve damage includes carefully listening to your description  of your symptoms, discussion of your past medical problems, and physical and neurological exams. Xray and MRI help narrow down the diagnosis but the most reliable diagnostic tool is the electromyogram because specific techniques can be used to determine how much recovery can be predicted for your particular injury.

Although there are many causes of Foot Drop, fibular nerve injury is the most frequent. Foot Drop is not itself a disease, but a symptom. Walking is a challenge with Foot Drop because you can’t control your ankle and you may develop a high-stepping gait in order to compensate. Some causes of Foot Drop are compression from a disc herniation, trauma to the sciatic nerve, bone fractures, crush-type injures, lacerations, among many others.

Symptoms:
•    Decreased sensation, numbness, or tingling in the top of your foot or the outer part of your upper or lower leg
•    Foot that drops (unable to hold your foot up)
•    “Slapping” gait (walking pattern in which each step makes a slapping noise)
•    Toes drag while walking
•    Walking problems
•    Weakness of the ankles or feet
MESH IS FOR bottlesleeve
Treatment is determined by the cause of the fibular neuropathy. It is is due to compression, relief of the compression may involve surgery. Strengthening exercises can help improve function, stretching to maintain your ability to move your ankle in all directions can limit contractures. Orthotics, including a lateral wedge shoe insert can help. More complex surgeries include neurolysis, nerve repair and nerve and tendon transfers.

If you’d like to join an online support group and learn about erosion, partial removals, surgeons, or just find out that you are not alone, check the list of support groups here.

Subscribe to MeshTroubles.com to learn more about pelvic mesh. I’d like to hear from you if you are helped by what you read here or if you need to know more about any particular topic. Comment below or email me privately at daywriter1@gmail.com.

4 responses to “Please, No Fibbing About Fibular Neuropathy

  1. Dear Peggy, Not one of the 3 Doctors I have been to seem concerned with the severe swelling in my abdomen, legs, ankles and feet. Family, Urogynecologist (who removed TVT Exact Retropubic Sling March 17, 2015 with an infection and opened wound for 10 weeks when wound was closed) and a Infectious Disease Doctor. All shrug their shoulders and feel it will go away. I have put on 70 pounds in the last 2 years with the majority of it this year. My swelling started roughly fall of 2013, compression stockings helped. Since my mesh removal and infection, nothing helps. As soon as I get up from lying down the swelling is right back. I feel like I am going to burst, and I am so uncomfortable and pain in my legs. I’m sure this is not a good thing that is happening to my body? I am 62 fairly good diet, not active at all. I am totally incontinent since the mesh implant 2011. Have you any thoughts or suggestions. Have changed my diet to detox, it is a gradual change I am doing? Thank you Jan U

    • Hi Janis, The devastating complications you’ve suffered, all in the name of a piece of plastic that should never have been placed in the first place are just outrageous! It does seem to me that a blockage in your lymphatic circulatory system may be causing the swelling rather than your blood circulatory system–something that often happens after infections or chemotherapy.
      Is all your swelling below a certain area in your body? This page, written by someone with lymphedema recommends going to a Physiatrist (not a psychiatrist!), a vascular surgeon, an oncologist (they see this injury a lot), or an infectious disease doctor. [http://www.lymphedemapeople.com/wiki/doku.php?id=what_type_of_doctor_should_i_go_to]. The forum by the same people may be able to offer more help. [http://www.lymphedemapeople.com/phpBB3/index.php] Please let us know how you are doing.

  2. Becky Bryant Bolstridge

    Are you by chance taking lyrica or neurontin? My sister was taking lyrica for “diabetic neuropathy ” for about 2 years. She ate like a bird, walked every day at least 1 mile yet gained approx 50 pounds during the time she took this medication. She had horrible peripheral edema and very short of breath all the time ( has never smoked in her life). Nothing she done would stop her from continuing to gain. I finally studied the drug and found this was known side effects. She talked it over with her doctor and got changed over to topramax. It is not as effective for the pain but does help. Possible she needs a increase in the amount taking. Since she stopped the lyrica she lost 17 pounds the first month and is still losing. The only thing she changed was the medication. She was also was diagnosed with congestive heart failure while taking it. She no longer has the edema in her extremities and abdomen and no more shortness of breath.

    • As a retired nurse who studied how FDA approvals (for both medical devices and medications) work, I am not in favor of neurontin, lyrica or topramax. They cause permanent brain damage and are just too risky.

Leave a Reply

Your email address will not be published. Required fields are marked *